Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 228, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 21, 2017, 11:06 AM CDT for 4 counties in South Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2017, 11:06 AM CDT (16:06 UTC)
- Expired
- Aug 21, 2017, 11:45 AM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lincoln County, SD, McCook County, SD, Minnehaha County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 11 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 11:06 AM CDT | HAIL 0.88 | Monroe, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 4.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1701 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
389 WUUS53 KFSD 211606 SVRFSD SDC083-087-099-125-211645- /O.NEW.KFSD.SV.W.0228.170821T1606Z-170821T1645Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 1106 AM CDT MON AUG 21 2017 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... Southern Minnehaha County in southeastern South Dakota... Northwestern Lincoln County in southeastern South Dakota... Southeastern McCook County in southeastern South Dakota... Northern Turner County in southeastern South Dakota... * Until 1145 AM CDT * At 1106 AM CDT, a severe thunderstorm was located near Wall Lake, or 7 miles northeast of Parker, moving northeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near, Wall Lake around 1120 AM CDT. Hartford around 1135 AM CDT. Sioux Falls and Crooks around 1145 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4362 9649 4331 9682 4344 9740 4369 9701 TIME...MOT...LOC 1606Z 232DEG 18KT 4349 9705 HAIL...1.00IN WIND...<50MPH $$ Schumacher
2 follow-up statements
058 WWUS53 KFSD 211632 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 1132 AM CDT MON AUG 21 2017 SDC083-087-099-125-211645- /O.CON.KFSD.SV.W.0228.000000T0000Z-170821T1645Z/ Minnehaha SD-Lincoln SD-McCook SD-Turner SD- 1132 AM CDT MON AUG 21 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR SOUTHERN MINNEHAHA...NORTHWESTERN LINCOLN...SOUTHEASTERN MCCOOK AND NORTHEASTERN TURNER COUNTIES... At 1132 AM CDT, a severe thunderstorm was located near Wall Lake, or 9 miles west of Sioux Falls, moving northeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Sioux Falls around 1145 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4337 9676 4352 9719 4364 9701 4356 9655 TIME...MOT...LOC 1632Z 232DEG 18KT 4357 9691 HAIL...1.00IN WIND...<50MPH $$ Schumacher
220
WWUS53 KFSD 211643
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1143 AM CDT MON AUG 21 2017
SDC083-087-099-125-211652-
/O.EXP.KFSD.SV.W.0228.000000T0000Z-170821T1645Z/
Minnehaha SD-Lincoln SD-McCook SD-Turner SD-
1143 AM CDT MON AUG 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MINNEHAHA...
NORTHWESTERN LINCOLN...SOUTHEASTERN MCCOOK AND NORTHEASTERN TURNER
COUNTIES WILL EXPIRE AT 1145 AM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However small
hail and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 700 PM CDT for
southeastern South Dakota.
LAT...LON 4337 9676 4352 9719 4364 9701 4356 9655
TIME...MOT...LOC 1642Z 232DEG 18KT 4360 9686
$$
SchumacherWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:49 AM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Aug 21, 6:49 AM CDT, 4 hours 17 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 649 AM CDT Mon Aug 21 2017 .SHORT TERM...(Today and Tonight) Issued at 436 AM CDT Mon Aug 21 2017 Eclipse day is upon us, and the main concerns are with the conditions around eclipse time, as well as the severe weather potential as an intensifying boundary slides across the area this afternoon and early evening. Persistent band of convection across northwest Iowa early this morning on back side of large MCS across IA, feeding on low-level jet of 35-40 kts and healthy elevated CAPE on order of 1500-2000 J/kg. As low-level jet continues to veer and warmer bubble of mid- level air shifts eastward, should see the convection wind down across northwest IA fairly early in the morning. Meanwhile, forcing with main northern stream wave inducing more of an upslope flow into western SD, and increasing lift forcing resulting in smaller convective cluster across northwest into north central SD. This forcing will progress gradually toward K9V9/KHON areas early this morning, but southward spread early on should be limited by the warmer air aloft to the south. OK, the bad news looks to continue for eclipse viewing across the immediate area. As the outflow pool continues to develop early this morning, will likely see an expansion of lower clouds westward, the clouds from northern cluster of storms push into the far northern areas, and higher clouds start to stream northeast from the high plains. Won't be widespread overcast in all likelihood, and there will be some spotty areas with enough breaks in clouds, but overall looking like a mostly cloudy setup in the 11am - 2pm window, with perhaps the best potential for lesser opaque clouds toward KSUX and location of outflow strengthen synoptic boundary. In addition to the clouds, there will be the threat for some convection starting to enhance along the convergence boundary pushing eastward toward BKX/MHE/ONL line during the eclipse peak. CAMS are also suggesting that additional warm advective elevated precip could evolve toward midday along I-20 and north, but much spottier. The impacts on temp fields will likely be tempered by the degree of cloudiness and the higher moisture content of the airmass. Have at most worked in a drop of a couple of degrees. With forcing from the northern stream wave pushing into eastern SD in the early to mid afternoon, the surface boundary looks to respond by sharpening and becoming somewhat more convergent, and works to pull the outflow/synoptic warm frontal boundary northward toward the lower Missouri River valley. Despite warm temps aloft and the outflow pool yielding an effective cap into midday, the falling temps aloft and lift forcing should allow convection to begin to become a bit more boisterous along the boundary as it moves between the James and I-29 corridors during the early afternoon, although there is some uncertainty as to what impact the eclipse insolation drop might have, at least on intensity. The boundary, and subsequent outflow, is likely to define the greater focus and threat for severity through the afternoon and early evening as it moves southeast. Prefrontal instability could reach 2000-2500 J/kg, somewhat capped, but a nicely thick profile thanks to 8-8.5 C/km mid- level lapse rates. Shear through the deep layer appears much more distributed, with the turning of winds through the 35-40 knots of westerly mid-level wind. Easily enough shear for organized storms, including supercells. All modes of severe are possible, including some hail to around 2 inches. Would expect upscale growth through the afternoon and early evening as storms progress toward northeast NE and northwest IA, bowing segments with enhanced wind potential. Wild card in terms of tornadic potential with storms later in the afternoon or early evening will be existence/interaction with any boundaries from this overnight convection. Will even have to be concerned with flooding across northwest IA, given some areas of very heavy rainfall from the current overnight. The threat of convection will continue greatest across northwest IA and parts of southwest MN, but progression of wave will put a fairly quick end to most by late evening. Cooler high pressure will settle in behind the convective line, with temps falling well into the 50s by daybreak for most, with some near 60 readings lingering in areas closer to KSUX/KSLB. .LONG TERM...(Tuesday through Sunday) Issued at 436 AM CDT Mon Aug 21 2017 By Tuesday, high pressure will settle into the region with northwest flow aloft. This will result in a few days of generally dry conditions and temperatures a few degrees below their climatological normals. The GFS is a little more aggressive with a few low end precip chances mid week along the theta-e boundary and thus some slight chance mention was included in this forecast. By Friday, southerly low level winds will be on the increase as the upper level flow becomes flattened by an incoming shortwave. This will bring a better chance of precipitation and convection to the region from Friday evening into Saturday. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 649 AM CDT Mon Aug 21 2017 Extremely complex aviation forecast through the next 12-15 hours. Currently on the back side of complex of storms across Iowa, with a hodge podge of IFR to VFR stratus field spreading westward through southeast SD and southwest MN. Ceilings could be a bit erratic, but expect that will settle into an MVFR level through midday for most, eventually displaced by the next convective threat. Storms will initially be scattered, but increase in coverage near the boundary working southeast, containing at least a brief period of IFR visibility and MVFR ceiling at peak, and have tried to keep a bit shy of potential in general for the TAFs. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...JH/Kalin AVIATION...Chapman
Hazardous weather outlook, Aug 21, 5:29 AM CDT, 5 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 529 AM CDT Mon Aug 21 2017 IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067- 070-071-221030- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln SD- Clay SD-Union- 529 AM CDT Mon Aug 21 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight After early day thunderstorms with areas of diminish, additional storms are likely to develop and spread into the area during the mid to late afternoon. Storms could produce hail up to 2 inches in diameter and winds up to 70 mph. An isolated tornado is also possible. Heavy rain and flash flooding will also be a concern later afternoon into early evening, especially for areas of northwest Iowa south of Highway 3 which received heavy rainfall on Sunday night. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between 3 pm and 9 pm. MNZ071-072-080-081-097-098-SDZ040-050-054>056-058>066-068-069- 221030- Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Rock-Brookings- Gregory-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- 529 AM CDT Mon Aug 21 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop across the area during the early to mid afternoon, moving out of the area by early evening. Severe storms are possible, with hail to golf ball size and winds to 65 mph the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible between 1 pm and 7 pm. SDZ038-039-052-053-057-221030- Beadle-Kingsbury-Jerauld-Sanborn-Brule- 529 AM CDT Mon Aug 21 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, and south central South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible during the midday and early afternoon. An isolated storm will be capable of hail to half dollar size and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 11 am and 4 pm.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 10:39 AM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 51 min |
| Aug 21, 11:23 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas, Gregory | 52 min |
| Aug 21, 12:05 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Gregory, Hutchinson | 40 min |
| Aug 21, 12:33 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Davison, Douglas, Hanson, Hutchinson, Yankton | 42 min |
| Aug 21, 12:38 PM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 3 hr |
| Aug 21, 12:48 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 27 min |
| Aug 21, 1:06 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Clay, Hutchinson, Turner, Yankton | 39 min |
| Aug 21, 1:40 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Union, Yankton | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.